Illinois, 2008

Hail in Illinois, January 7, 2008

January 7, 2008 · NWS DVN · 1 event in 1 county or zone

A strong storm system tracked out of the Plains and into the Midwest on January 7, 2008. Record heat ahead of the system led to the development of severe thunderstorms during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong storm system tracked out of the Plains and into the Midwest on January 7, 2008. Record heat ahead of the system led to the development of severe thunderstorms during the early morning hours. These storms produced large hail in northeast Iowa and extreme northwest Illinois. Later in the day, a major tornado outbreak occurred from southeast Wisconsin to Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 7, 5:35 AM CST, 1 hour earlier.

Area forecast discussion, Jan 7, 5:35 AM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATE...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 AM CST MON JAN 7 2008

.UPDATE...
VISIBILITIES HAVE IMPROVED CONSIDERABLY OVER THE ADVISORY AREA. THUS
THE DENSE FOG ADVISORY WILL BE CANCELLED. CONVECTION NOT QUITE GOING
AS PLANNED BUT WILL CONTINUE TO MONITOR FOR ANY OTHER UPDATES.

.AVIATION...
RADAR TRENDS INDICATE CURRENT TSRA SHOULD BE VICINITY AT BEST AND
HAVE CARRIED AS SUCH IN THE KCID/KDBQ TAFS. NEXT ROUND OF CONVECTION
WITH TSRA TO BE THIS AFTERNOON AND HAVE GONE WITH ONLY VICINITY
WORDING IN ALL TAFS.         ...08...

/PREVIOUS DISCUSSION/

.SYNOPSIS...
A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION TODAY THROUGH
TUESDAY BRINGING MODERATE TO HEAVY RAIN TO THE AREA. THE PASSAGE OF
THIS SYSTEM WILL BRING TEMPERATURES TO NEAR NORMAL FOR THE REMAINDER
OF THE WEEK. THE ACTIVE WEATHER PATTERN WILL CONTINUE...WITH ANOTHER
STORM SYSTEM IN THE THURSDAY TO FRIDAY TIME FRAME AND YET ANOTHER
OVER THE WEEKEND.

&&

.SHORT TERM...TODAY AND TONIGHT...
CONCERNS ARE MANY. FIRST THE FOG. VISIBILITY FINALLY STARTING TO
IMPROVE A LITTLE AT KDBQ. THIS VISIBILITY IMPROVEMENT SHOULD
CONTINUE AS THE OVERALL SYNOPTIC LIFT BECOMES STRONGER. CURRENT
HEADLINES FOR FOG TO BE CUT SIGNIFICANTLY BACK IF NOT CANCELLED
OUTRIGHT. SECOND IS PRECIP. EMPLOYING SUMMER TIME CONCEPTS...PRECIP
TO BREAK OUT ACROSS NORTHERN MISSOURI/SOUTHERN IOWA OVER THE NEXT
SEVERAL HOURS DUE TO GOOD SPEED/MOISTURE CONVERGENCE. INCREASING WAA
TO PUSH THIS THROUGH THE CWFA DURING THE MORNING HOURS. RADAR/LDS
SHOWS THUNDER ASSOCIATED WITH CURRENT CONVECTION AND WOULD EXPECT
OVERALL THUNDER COVERAGE TO INCREASE AS THIS ROUND OF PRECIP MOVES
THROUGH.

AFTER A BRIEF LULL LATE MORNING/EARLY AFTERNOON...ROUND TWO OF
CONVECTION TO BREAK OUT...WITH THUNDER...AROUND MID AFTERNOON.
SUFFICIENT COLD AIR ALOFT SO FULLY EXPECT SOME SMALL HAIL WITH
CONVECTION. LATE AFTERNOON/EARLY EVENING ALSO LOOKS TO BE THE BEST
TIME FOR ANY HEAVY RAIN WITH THE CONVECTION. MAY OR MAY NOT SEE SOME
SNOW MIX WITH THE RAIN LATE TONIGHT IN THE FAR NORTHWEST CWFA.
REGARDING THE CURRENT COVERAGE OF THE FLOOD WATCH...HEAVIEST PRECIP
LOOKS TO BE ON TAP STARTING LATE AFTERNOON INTO TONIGHT. THUS WILL
KEEP THE CURRENT HEADLINES AS IS.

BROAD RANGE IN TEMPERATURES EXPECTED AGAIN TODAY WITH AREAS SOUTH OF
THE FRONT GETTING QUITE WARM. GIVEN TEMPERATURES SOUTH OF THE CWFA
ARE NEAR 60 ALREADY...WILL GO WITH RECORD TEMPERATURES OVER ABOUT
THE SOUTHEAST HALF OF THE CWFA FOR TODAY.      ..08..

.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
...UNSETTLED AND CHANGEABLE CONDITIONS THROUGH PERIOD WITH NEAR
NORMAL TEMPERATURES...

BELOW AVERAGE CONFIDENCE OF MODELS HANDLING PHASING BASED ON
CONTINUITY AND 06Z VERIFICATION OF MOISTURE AND VORTICITY CENTERS.
PREFER UKMET WITH SOME INPUTS OF FORCING FROM HI-RES ECMWF/GFS AND
06Z NAM-WRF. USED WARM ADVECTION WING TOOL.../WAWT/...WHICH
IDENTIFIED CORRECTLY TONIGHT/S PRECIPITATION LOCATION AND TIMING AS
DESCRIBED IN LAST NIGHT/S DISCUSSION.

TUESDAY INTO TUESDAY NIGHT...POOR CONFIDENCE ON SYSTEM EXACT TRACK
DEPENDING ON RATE OF PHASING OF NEGATIVELY TILTED SHORT WAVE LIFTING
OUT OF SW WITH NORTHERN STREAM ENERGY.  WENT CHANCE POPS NW WITH
LIKELY POPS OF RAIN SE 1/3 WITH LIGHT TO SOME MODERATE AMOUNTS.
TEMPERATURES...KEPT NEARLY STEADY TO SLOWLY FALLING AS CAA KICKS
IN WITH SOME SNOW MIXING IN POSSIBLE WITH RAIN OR CHANGING TO SNOW BY
PM...WEST OF MISSISSIPPI RIVER. SOME MINOR SNOW ACCUMULATIONS OF AN
INCH OR SO POSSIBLY NW OF DBQ-FFL LINE. MINOR CHANGES TO MIN TEMPS
WITH SOME EVENING LIGHT SNOW FAR NW ENDING BY LATE EVENING AS SYSTEM
MOVES EAST.  WAWT TOOL INDICATES SOME POTENTIAL FOR MOST SIGNIFICANT
RAINFALL  OVER SE 1/2 AREA.

WEDNESDAY...KEPT MOSTLY FAIR WITH LIGHT WINDS AND HIGH TEMPERATURES
IN 30S...OR NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES AND MIN TEMPS
IN 20S WITH HIGH CLOUDS MOVING IN MAINLY AFTER MIDNIGHT WITH APPROACH
OF NEXT SYSTEM.

THURSDAY AND FRIDAY...CONTINUED POOR CONFIDENCE OF PHASING AND RATE
OF INTENSIFICATION AND THUS TRACK OF SYSTEM.  ONLY RELIABLE SIGNAL IS
DECENT CONVERGENCE OVER REGION TO RESULT IN AREAS OF LIGHT SNOW AND
KEPT POPS AT 30 TO 40 PERCENT. IF SOUTHERN PLAINS LOW SYSTEM WRAPS UP
MUCH QUICKER THAN SUGGESTED WHICH THEN WOULD LIFT MORE NE...THEN RISK
OF HEAVIER SNOWS POSSIBLE BUT THIS WILL TAKE ANOTHER 24+ HOURS TO
ASSESS. FRIDAY...KEPT TEMPS NEAR TO SLIGHTLY ABOVE SEASONAL WITH
SLIGHT CHANCE OF SNOW WITH UPPER LOW NEAR TO OVER REGION FOR
LINGERING LIGHT SNOW OR FLURRIES.

SATURDAY AND SUNDAY...NO CHANGES...BUT TREND TO COLDER CONDITIONS
WITH NEXT WINTER STORM TO MOVE NEAR/OVER UPPER MIDWEST. ..NICHOLS..

&&

.AVIATION...
LIFR CONDITIONS AT KDBQ TO SLOWLY IMPROVE DURING THE MORNING HOURS
AS SYNOPTIC SCALE LIFT INCREASES WITH PRECIP DEVELOPING. USING WARM
SEASON CONCEPTS...SHRA/TSRA TO DEVELOP THIS MORNING IN NORTHERN
MISSOURI AND SOUTHERN IOWA AND MOVE NORTHEAST WITH FIRST SHORTWAVE.
CONVECTION TO REDEVELOP THIS AFTERNOON WITH SOME TSRA AND SMALL
HAIL. OVERALL...A MIX OF VFR/MVFR VSBYS/CIGS DURING THE DAY WITH
MVFR/IFR CONDITIONS DEVELOPING TONIGHT.        ...08...

.HYDROLOGY...
SIGNIFICANT SNOW MELT OCCURRED YESTERDAY WITH THE RECORD HIGH
TEMPERATURES. THIS SNOW MELT IS CURRENTLY SOAKING INTO THE GROUND
AND MOVING INTO AREA RIVERS. SEASONABLY MODERATE TO HEAVY RAINFALL
TONIGHT INTO TUESDAY IS EXPECTED TO CREATE MINIMALLY MINOR FLOODING
ON SEVERAL RIVERS. JAMS CAUSED BY RIVER ICE WILL ADD TO THE ALREADY
HIGH WATER LEVELS.            ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON FOR
     CEDAR-CLINTON-DELAWARE-DUBUQUE-JACKSON-JOHNSON-JONES-LINN-
     LOUISA-MUSCATINE-SCOTT-WASHINGTON.

IL...FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON FOR
     BUREAU-CARROLL-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
     ISLAND-STEPHENSON-WHITESIDE.

MO...NONE.

&&

08/NICHOLS
Hazardous weather outlook, Jan 7, 5:10 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 AM CST MON JAN 7 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-081000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
510 AM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE ENTIRE AREA.
SOME OF THESE STORMS MAY PRODUCE SMALL HAIL DURING THE LATE
AFTERNOON AND EVENING HOURS.

TONIGHT...MODERATE TO HEAVY RAINFALL IS EXPECTED ACROSS THE AREA
WHICH MAY RESULT IN SOME FLOODING. THE COMBINATION OF EXPECTED
RAINFALL AND RECENT SNOW MELT WILL PUSH WATER LEVELS ON AREA RIVERS
HIGHER. THIS SITUATION IS EXPECTED TO INCREASE THE CHANCES OF RIVER
FLOODING.

ICE ACTION ALONG THE ROCK RIVER WAS CAUSING HIGH WATER AND SOME
FLOODING BETWEEN MOLINE AND JOSLIN. WITH SIGNIFICANT TEMPERATURE
CHANGES OVER THE NEXT FEW DAYS...THE ICE IS EXPECTED TO SHIFT OVER
THE NEXT SEVERAL DAYS. RESULTING CHANGES IN RIVER LEVELS MAY BE
SIGNIFICANT AND COULD OCCUR WITH LITTLE ADVANCE NOTICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TUESDAY...A LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS WILL MOVE
INTO THE GREAT LAKES.  WIDESPREAD LIGHT TO LOCALLY MODERATE RAIN
AMOUNTS BETWEEN A TENTH AND ONE HALF INCH CAN BE EXPECTED.  LOCATIONS
NW OF A DUBUQUE TO IOWA CITY TO OTTUMWA IOWA LINE WILL SEE THE RAIN
CHANGEOVER TO SNOW BEFORE ENDING LATE TUESDAY.  SOME MINOR SNOW
ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE NW OF THIS LINE WITH
TRACE SNOW AMOUNTS SE OF THIS LINE.  THIS PRECIPITATION...COUPLED
WITH TODAY/S RAINFALL AND THE SIGNIFICANT MELTING OF OUR EXISTING
DENSE SNOW AND ICE PACK...MAY PRODUCE SIGNIFICANT RISES ON MANY AREA
RIVERS. ICE ACTION ON RIVERS DURING BREAKUP OF THIS MELTING COULD
ALSO COMPLICATE ANY RIVER FLOODING. STAY TUNED FOR LATER UPDATES AND
FORECASTS CONCERNING THIS UPCOMING CHANGE IN THE WEATHER PATTERN AND
ANY FUTURE FLOODING POTENTIAL.

THURSDAY...ANOTHER SYSTEM WILL MOVE INTO THE UPPER MIDWEST.  COLDER
TEMPERATURES WILL PRODUCE SOME SNOW...WITH THE POTENTIAL FOR SNOW
ACCUMULATIONS. CONDITIONS REMAIN TOO UNCLEAR TO ASSESS SNOW AMOUNTS
AND COVERAGE LOCATIONS OF THIS SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY THROUGH TONIGHT.

08/NICHOLS

In the hours before

Special weather statement, Jan 7, 6:04 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 AM CST MON JAN 7 2008

IAZ040>042-051>054-ILZ001-002-007-071415-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS-
STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA...FREEPORT...
MOUNT CARROLL
604 AM CST MON JAN 7 2008

...SCATTERED THUNDERSTORMS AND SHOWERS TO CONTINUE THROUGH 8 AM...

AREAS OF THUNDERSTORMS AND SHOWERS...WITH SOME OF THE STRONGEST
STORMS PRODUCING PEA SIZED HAIL UP TO NEAR DIME SIZED AND BRIEF
VERY HEAVY RAIN WILL CONTINUE OVER THE REGION THROUGH 8 AM.
RAINFALL AMOUNTS WILL BE SPOTTY RANGING FROM TRACE UP TO A HALF
INCH OR MORE.

NICHOLS
Local storm report, Jan 7, 6:06 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 AM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 AM     HAIL             MONTICELLO              42.24N 91.19W
01/07/2008  E0.88 INCH       JONES              IA   LAW ENFORCEMENT

            DIME TO NICKEL-SIZE HAIL. LASTED FOR ABOUT 4
            MINUTES...UNTIL 603 AM.

&&

14
Local storm report, Jan 7, 6:34 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 AM CST MON JAN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             CASCADE                 42.30N 91.01W
01/07/2008  E0.75 INCH       DUBUQUE            IA   LAW ENFORCEMENT

            HAIL COVERING GROUND. LOTS OF HAIL...DEPTH UNKNOWN.

&&

BILLN

The radar

The Quad Cities radar (KDVN), 98 km away, was scanning. The volume nearest the first event began at 12:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jo Daviess

When
January 7, 6:35 AM CST
Where
Jo Daviess County, 4.64 mi E of East Dubuque
Measured
0.75 in hail
Reported by
Post Office
Coordinates
42.490, -90.540

The post office near Menominee reported penny size hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74456.